Alert archive / Pennsylvania / River Flood Warnings in 2017

River Flood Warning 7, NWS State College, PA

August 12, 2017Dauphin County, Lebanon County, Pennsylvania

NWS State College, PA issued this river flood warning at Aug 12, 2017, 4:07 AM EDT for Dauphin County, Lebanon County, Pennsylvania. It took effect at Aug 12, 2017, 6:12 AM EDT. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 4:07 AM EDT (08:07 UTC)
In effect from
Aug 12, 2017, 6:12 AM EDT
Expired
Aug 12, 2017, 5:14 PM EDT
In force
11 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Dauphin County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 132 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek near Hershey (HERP1).

Action stage
6 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573560, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

363 
WGUS41 KCTP 120807
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
407 AM EDT Sat Aug 12 2017

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later this morning.

&&

PAC043-075-122007-
/O.NEW.KCTP.FL.W.0007.170812T1012Z-170812T2114Z/
/HERP1.1.ER.170812T1012Z.170812T1200Z.170812T1514Z.NO/
407 AM EDT Sat Aug 12 2017

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek Near Hershey
* until this afternoon...Or until the warning is cancelled.
* At 4 AM Saturday the stage was...6.5 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The creek is forecast to crest near 7.5 feet later this morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
2 follow-up statements
960 
WGUS81 KCTP 121338
FLSCTP
Flood Statement 
National Weather Service State College PA
938 AM EDT Sat Aug 12 2017

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern
  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued later today.

&&

PAC075-107-130100-
/O.EXT.KCTP.FL.W.0006.000000T0000Z-170813T0100Z/
/HTVP1.1.ER.170812T0754Z.170812T1500Z.170812T1900Z.NO/
938 AM EDT Sat Aug 12 2017

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 9 AM Saturday the stage was 9.9 feet and steady.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river is cresting near 10.0 feet this morning. The river
  will fall below flood stage late this afternoon.
* At 10.0 feet...High water isolates several houses.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-130100-
/O.EXT.KCTP.FL.W.0007.000000T0000Z-170813T0100Z/
/HERP1.1.ER.170812T1300Z.170812T1800Z.170812T1900Z.NO/
938 AM EDT Sat Aug 12 2017

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 9 AM Saturday the stage was 7.0 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river will crest near 7.2 feet this afternoon. The river 
  will fall below flood stage late this afternoon.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CJE
377 
WGUS81 KCTP 122013
FLSCTP
Flood Statement 
National Weather Service State College PA
413 PM EDT Sat Aug 12 2017

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC075-107-130300-
/O.EXT.KCTP.FL.W.0006.000000T0000Z-170813T0300Z/
/HTVP1.1.ER.170812T0754Z.170812T1416Z.170812T2100Z.NO/
413 PM EDT Sat Aug 12 2017

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 4 PM Saturday the stage was 9.4 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage this
  evening.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-122043-
/O.CAN.KCTP.FL.W.0007.000000T0000Z-170813T0100Z/
/HERP1.1.ER.170812T1300Z.170812T1645Z.170812T1900Z.NO/
413 PM EDT Sat Aug 12 2017

The Flood Warning is cancelled for
  The Swatara Creek Near Hershey.
* At 4 PM Saturday the stage was just below 7.0 feet and falling.
* The river fell below flood stage at 3 PM Saturday.
* Flood stage is 7.0 feet.
* The river will continue falling to 4.4 feet by Monday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

CJE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 12, 3:47 AM EDT, 20 minutes earlier.

Area forecast discussion, Aug 12, 3:47 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
347 AM EDT Sat Aug 12 2017

.SYNOPSIS...
A slow moving cold front will push southeast through the
commonwealth late today, preceded by another round or two of
showers and scattered thunderstorms. High pressure will build
into the state from the Ohio Valley accompanied by fair, dry
weather for Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Conditions have quieted down for the time being with partial
clearing, light wind, high dewpoints and moist ground
contributing to patchy dense fog. Areas of bkn altocu and high
based strato cu will be drifting ENE across the forecast area
through this morning, with nothing more than a few stray and
brief SHRA through 15z.

Sfc cold front extended from Western Lake Erie through NW Ohio
at 07Z and will make steady progress to the east today, crossing
central Penn and the Susq Valley during the mid to late
afternoon hours.

SPC has maintained its Marginal Risk for SVR today across
roughly the SE two thirds of the CWA. Layest regional and CAMS
runs suggest that this outlook could probably be focused about
another layer of counties to the east based on the timing of the
front, and the available instability/shear just in advance of
the CFROPA.

Hodographs appears much weaker and display much less of the
broad-loop signature that we noted Friday afternoon, and helped
to support the formation of a few transient Supercells that
produced instances of wind damage and contained one or two
highly-photogenic wall clouds across the SE half of the CWA.

The highest cape today, and best potential for SVR weather (and
low probability for flash flooding) will be across Scent PA and
the Lower Susq Valley - just to the north and west of KCXY where
3-hourly FFG has been reduced to just 1.25 to 1.75 inches.

After a morning lull, expect showers/sct tstorms to develop by
early afternoon ahead of approaching cold front (that should be
near a line extending from KBGM...SW to KIPT, KUNV and KAOO
around 19Z, before it marches SE across the Lower part of the
Susq Valley 20-23Z).

High temps today will range from the mid 70s across the NW mtns
and Laurel Highlands, to the low 80s in the SE valleys and Metro
Areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Latest guidance shows the main shortwave energy speeding by to
our north allowing drier air to build in behind a departing cold
front tonight into Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The overall flow pattern becomes quasi-zonal with an
anomalously strong westerly jet stream in place through Monday
when a weak trough is made to move into the Gr Lakes and NERN
US. After a dry Sunday, clouds will be on the increase Monday
with the chances for showers increasing before the day is over.

Drier air will return once again for midweek as heights quickly
rebound behind the shortwave.

There is some disagreement in the guidance for the end of the
period as the GFS/GEFS show a stronger ridge/trough pairing
moving into the eastern US and Gr Lakes, while the ECMWF has a
flatter faster flow bring an increase in the chances for showers
once again by the Thursday-Friday timeframe. With confidence
being low, I leaned toward a model blended POP which
reintroduced a chance of showers for the end of the extended.

Temperatures next week will average near to slightly cooler than
normal.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Radar depicts a rain-free airspace as of 06Z. Main aviation
concern is fog and low clouds during the predawn into the early
morning hours Saturday. Hard to go against IFR vis/cig guidance
with very tight T-Td spreads (0-2F), light winds and plenty of
residual low level moisture. Expect an improving trend to
VFR by mid-late morning with VFR prevailing into the afternoon.
Widely scattered strong to potentially severe Tstorms are
expected to develop by mid to late afternoon ahead of a cold
front pushing southeast from the lower Great Lakes and Ohio
Valley.

.OUTLOOK...

Sun...No significant weather.
Mon...Mainly VFR, but scattered SHRA in the afternoon/evening.
Tue-Wed...No significant weather.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...La Corte/Lambert
AVIATION...Steinbugl
Hazardous weather outlook, Aug 12, 2:31 AM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
231 AM EDT Sat Aug 12 2017

PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066-130645-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-
Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
231 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Widely scattered strong to severe thunderstorms with gusty winds and
hail are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-130645-
Warren-McKean-Potter-Elk-Cameron-
231 AM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 11, 11:28 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 S ICKESBURG           40.45N  77.29W
08/11/2017                   PERRY              PA   911 CALL CENTER

            TREES AND WIRES DOWN.

0905 PM     TSTM WND DMG     NEW BLOOMFIELD          40.42N  77.19W
08/11/2017                   PERRY              PA   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

EVENT NUMBER CTP1701363 CTP1701364

PAJ

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:02 PM EDTSpecial Weather StatementCTPJuniata, Perry28 min
Aug 11, 8:06 PM EDTSpecial Weather StatementCTPHuntingdon24 min
Aug 11, 8:33 PM EDTSpecial Weather StatementCTPPerry42 min
Aug 11, 8:46 PM EDTSevere Thunderstorm WarningCTPPerry59 min
Aug 11, 9:33 PM EDTAreal Flood AdvisoryCTPDauphin, Juniata, Perry3 hr
Aug 11, 10:52 PM EDTAreal Flood AdvisoryCTPLebanon, Schuylkill3 hr
Aug 12, 12:37 AM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, Perry3 hr
Aug 12, 4:00 AM EDTRiver Flood WarningCTPLebanon, Schuylkill21 hr
Aug 12, 1:15 PM EDTSpecial Weather StatementCTPCentre45 min
Aug 12, 1:17 PM EDTFlash Flood WatchCTPCumberland, Dauphin, Lebanon, Perry5 hr
Aug 12, 1:30 PM EDTSpecial Weather StatementCTPHuntingdon30 min
Aug 12, 1:52 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Juniata, Mifflin, Snyder68 min
Aug 12, 2:23 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Perry67 min
Aug 12, 3:03 PM EDTTornado WarningCTPJuniata, Perry57 min
Aug 12, 3:24 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry, Snyder81 min
Aug 12, 3:35 PM EDTTornado WarningCTPDauphin, Lebanon55 min
Aug 12, 3:48 PM EDTSevere Thunderstorm WarningCTPFranklin72 min
Aug 12, 3:59 PM EDTAreal Flood AdvisoryCTPCumberland, Dauphin, York3 hr
Aug 12, 4:15 PM EDTSevere Thunderstorm WarningCTPLebanon60 min
Aug 12, 4:24 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York102 min

Nearby

River Flood Warnings in Pennsylvania, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.